Kansas, 2003

Hail in Kansas, April 6, 2003

April 6, 2003 · NWS ICT · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 1:51 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 6, 1:51 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
251 PM CDT SUN APR 6 2003

MAIN FCST CONCERN THIS PACKAGE IS CONVECTIVE ACTIVITY TNGHT,
ESPECIALLY OVER SE KS.

TNGHT: MUCH OF WHAT HAPPENS TNGHT WL REVOLVE AROUND HOW THE
CONVECTIVE ACTIVITY EVOLVES AROUND ZONE ISSUANCE TIME. AM EXPECTING
STORMS TO DEVELOP CLOSE TO OR JUST BEFORE ISSUANCE TIME, WITH SVR
STORMS DEFINITELY A THREAT OVER SE KS THIS EVENING. WIND PROFILES
ARE VERY IMPRESSIVE, WITH 60KTS AT 500MB AND 250MB WINDS AT 100KTS.
LOW LEVEL WINDS ARE ALSO EXPECTED TO BE BACKED OVER SE KS AHEAD OF
THE SFC LOW. THE MAIN QUESTION WL BE HOW FAR NORTH THE WARM
FRONT/BETTER MOISTURE MAKES IT. ATTM AM EXPECTING IT TO MAKE IT TO
BASICALLY ALONG THE KS/OK BORDER. THIS ACTIVITY SHUD BE SHORT LIVED
AS THIS STRONG SYSTEM LIFTS NORTH QUICKLY. PREV FCST HAD A MIX OF
SNOW AND RAIN TNGHT OVER CENTRAL KS, AND AM LEANING TOWARD TAKING IT
OUT, MAINLY DUE TO THE PRECIP CHANCES COMING BEFORE THE COLDER AIR
WORKS DOWN HERE. HAVE DECIDED TO GO WITH A MIX FOR THE FOUR CENTRAL
KS COUNTIES IN MY CWA, WITH NO ACCUMULATION EXPECTED AT ALL.

MON-WED: UPPER LOW WL GENERALLY BE SITUATED OVER NEBRASKA MON
BEFORE FINALLY SHEARING OUT AND MOVING EAST TUESDAY. SOUTH CENTRAL
AND SE KS SHUD SEE SOME SUN MONDAY WHICH MAY HELP TO BOOST TEMPS
INTO THE LOWER 50S. AS THIS SYSTEM PULLS OUT, COLDER CANADIAN AIR WL
SPILL DOWN INTO THE PLAINS. BY TUES 12Z 850MB TEMPS WL BE AROUND THE
-10 DEGREE RANGE, WHICH IS REALLY COLD FOR THIS TIME OF YEAR. SOME
LOW CLOUDS WL ALSO ACCOMPANY THE ARRIVAL OF THE COLDER AIR MONDAY
NGHT INTO TUESDAY, WHICH WL REALLY LIMIT HEATING TUES.  THEREFORE,
WENT BELOW FWC AND MORE IN LINE WITH THE MAV NUMBERS, WHICH MAY EVEN
BE TOO WARM. BUT FOR NOW WL JUST TREND IN THIS DIRECTION. BY WED SFC
RIDGE WL PLANT ITSELF OVER THE AREA, PROVIDING CLEARING SKIES. BUT
WITH FAIRLY COOL 850MB TEMPS STILL IN PLACE OVER SE KS, WL KNOCK
DOWN TEMPS WED, MORE IN LINE WITH 1000-850MB THICKNESSES, WHICH
PLACES MOST OF CWA IN THE 50S WITH AROUND 60 OVER CENTRAL KS.

THURS-SUN: NOT MUCH CHANGE NEEDED TO THE FCST THROUGH THIS PERIOD,
AS A GOOD WARM UP AND DRY CONDITIONS ARE STILL EXPECTED.

BY THURS WE WL BE UNDER NW FLOW ALOFT AS THE STRONG TROUGH AFFECTING
US NOW IS SITUATED OVER THE SE US. THEREFORE, LOOK FOR GENERALLY SW
SFC FLOW, WITH CLEAR AND WARMING CONDITIONS. BY 12Z FRI UPPER FLOW
SHUD FLATTEN OUT ALLOWING SOME LEE SIDE TROUGHING AND CONTINUING
WARMING TEMPS. HIGHS FRI ARE EXPECTED TO BE IN THE UPPER TO MID 70S
CWA WIDE, AS 850MB TEMPS CLIMB INTO THE 10 -14 DEGREE RANGE. IF WE
GET FULL SUN AND MIXING CENTRAL KS COULD EVEN CLIMB TO LOWER 80S.
THE ECM IS STILL TRYING TO PUSH A WEAK UPPER LOW ACROSS SOUTHERN
TEXAS. JUST LIKE YESTERDAYS RUNS, THE GFS IS NOT EVEN HINTING AT
THIS.  IF THE ECM WOULD VERIFY, THE ONLY CHANGE FROM THE GFS WOULD
BE MORE MID-UPPER CLOUDS OVER SOUTH CENTRAL KS FRI-SAT. BY SAT-SUN
MOST OF CENTRAL KS SHUD WARM INTO THE 80S, AS 850MB TEMPS STAY
FAIRLY WARM.

FCSTID = 7
ICT   37  51  29  47 /  20  10  10  10
HUT   34  48  27  48 /  20  10  10  10
EWK   35  50  27  48 /  20  10  10  10
EQA   37  51  27  47 /  20  10  10  10
WLD   39  53  30  47 /  20  10  10  10
RSL   30  42  24  48 /  30  10  10  10
GBD   31  43  25  48 /  20  10  10  10
SLN   32  42  27  49 /  30  10  10  10
MPR   35  50  27  48 /  20  10  10  10
CFV   40  54  30  45 /  40  10  10  10
CNU   39  54  29  46 /  40  10  10  10
K88   38  54  29  46 /  40  10  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Apr 6, 12:18 PM CST, 3 hours 22 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CST SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST AND
PARTS OF SOUTH CENTRAL KANSAS, FROM MID-AFTERNOON UNTIL THE EARLY
EVENING HOURS. LARGE HAIL CAN BE EXPECTED WITH THE STRONGEST STORMS,
WITH INCREASING POTENTIAL FOR DAMAGING WINDS CLOSER TO THE OKLAHOMA
BORDER BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY BETWEEN 3 PM AND 9 PM
ACROSS SOUTHEAST KANSAS. THE AREA OF GREATEST LIKELIHOOD IS TO THE
EAST OF AN ARKANSAS CITY TO HOWARD TO CHANUTE LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The Wichita radar (KICT), 40 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sedgwick

When
April 6, 3:40 PM CST
Where
Sedgwick County, 15 mi S of Cheney
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.417, -97.783

Hail, Kingman

When
April 6, 3:40 PM CST
Where
Kingman County, 3 mi E of Norwich
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -97.800

Hail, Sedgwick

When
April 6, 4:30 PM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.700, -97.333

Occurred in East Wichita. Report relayed via KSNW Channel 3.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346560, 5346562, 5346561.